Nebraska, 2023

Tornadoes and Hail in Nebraska, June 26, 2023

June 26, 2023 · NWS CYS · 16 events in 3 counties and zones

A long-lived supercell thunderstorm tracked across Kimball and Cheyenne Counties during the evening hours on 6/26, producing multiple tornadoes and numerous instances of golf ball to baseball sized hail. 5 inch diameter hailstone was observed in the town of Bushnell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A long-lived supercell thunderstorm tracked across Kimball and Cheyenne Counties during the evening hours on 6/26, producing multiple tornadoes and numerous instances of golf ball to baseball sized hail. Most notably, a 3.5 inch diameter hailstone was observed in the town of Bushnell. An official NWS damage survey confirmed an EF-1 tornado to the southwest of Kimball between 8:01 and 8:05 PM MDT. Additional severe thunderstorms occurred over Dawes County near Chadron later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 26, 4:25 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 26, 4:25 PM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
525 PM MDT Mon Jun 26 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 330 PM MDT Mon Jun 26 2023

The main forecast challenges over the next few days mainly deal with
the ongoing isolated to scattered storm potential over portions of
the area.

Currently we have mostly clear skies across the area after the
morning cloud cover has mostly broken up. The early morning
convection modified the surface airmass for most areas east of the
Laramie range, causing a lot of hires models to be playing catchup
this afternoon. The low levels remain quite moist in this area with
dewpoints mainly in the 50s, while very dry air tries to work in
aloft. This has mixed down to the surface for areas west of the
Laramie range, sending dewpoints plummeting into the teens, while a
sharp dryline sits close to the crest of the Laramie range. The main
uncertainty for today and tonight is the location and development of
any convection. Stronger than expected nocturnal convection has
thrown a wrench into this evening's forecast by turning over the
atmosphere up north and leaving a few outflow boundaries scattered
about the area. The HRRR and NAMnest have been fairly consistent
since 12z in showing a lone supercell initiating off of the remnant
outflow boundary between 22z and 00z this evening, and then
skirting off to the east across the central/southern panhandle.
The main uncertainty is if this potential cell can survive through
the substantially dry middle atmosphere located over Wyoming and
make it to the more favorable moisture environment further east,
or get choked off quickly. If it can survive, the potential storm
would encounter a moist, unstable environment with 0-6km shear of
50 to 60 knots, which could support large hail growth. This
prompted an expansion of the Marginal risk to the south and an
introduction of slight chance PoPs for most areas east of the
Laramie range.

We will also have to watch the potential for another round of Dawes
county clippers this evening and into tonight. Moist isentropic lift
will develop this evening in the presence of substantial elevated
instability and ample shear. Our area will again be on the edge of
the favorable moisture environment, but the dynamics suggest this
activity could expand a little further southward than what the hires
models are showing right now. Again, the main uncertainty is if
something will be able to develop this far south, but if it does, it
will have the potential to produce large hail and gusty winds. This
looks like a very late show, starting after 00z and going
potentially through 09z or so. The main area of concern here is
Converse, Niobrara, Sioux, Dawes, and Box Butte counties.

On Tuesday, the ridge axis of the stout but intense ridge located
over Texas will shift slightly eastward with a shortwave moving over
the top of it. This should push the dryline further east and bring
gusty southwest winds to much of the area along and west of I-25.
Gusts of 40 to 50 mph are likely. Overall a warm and dry day for the
southern half of the CWA (especially west), though deeper moisture
will likely remain present further north and east. Added lift from a
weak shortwave should help kick off some convection once again
mainly along and north of a line from the Ferris mountains to
Wheatland to Alliance. The unstable and highly sheared environment
will remain in place, so any storms that develop will have the
potential to produce large hail and gusty winds, but again the
uncertainty is in the development and location of any storms. For
Wednesday, expect the dryline to back into the Laramie range in the
morning, bringing in higher low-level moisture and overall
precipitable water to areas along and east of the Laramie range.
Thus, rinse and repeat for the forecast with rounds of isolated to
scattered thunderstorms developing during the afternoon, with the
potential to become severe collocated in the unstable, sheared
environment. Added in more widespread chance PoPs to most of the
area except southern Carbon county for Wednesday afternoon and
evening. Temperatures should be similar to Tuesday west of the
Laramie range, and a little cooler to the east.

.LONG TERM...(Thursday through Monday)
Issued at 400 PM MDT Mon Jun 26 2023

Long Range models still indicate a return to an unsettled weather
pattern starting during the middle of this week across southeast
Wyoming and the rest of the Nebraska Panhandle. Unsettled weather is
also expected to linger into this weekend with broad northwest flow
aloft, which will result in above average precipitation and cooler
than normal temperatures for early July.

All models continue to show the next upper level Pacific trough
moving into the Utah/Colorado/Wyoming region for Thursday and
Friday. 500mb heights are around one standard deviation below
average for late June with this trough, so expect a good chance of
cooler than normal conditions and numerous showers and thunderstorms
given recent above average boundary layer moisture and PW's.
Thursday still appears to be the best day for severe thunderstorms
with MLCAPE between 1500 to 2500 j/kg and 0-6km shear above 45 to 50
knots. A potent shortwave ahead of the main trough is expected to
lift northeast across the area during the afternoon. Kept increased
POP towards 80 percent across the bulk of far southeast Wyoming and
most of western Nebraska. Cooler temperatures are expected with
highs dropping into the 70s and possibly staying in the upper 60s
Friday afternoon. Threat of flooding due to excessive rainfall may
return late this week and next weekend due to high PW's and training
of storms.

Once the Pacific upper level trough exits the area to the east
Friday afternoon into the weekend, mid to upper level flow will back
into the northwest. Historically, this is typically and unsettled
and stormy weather pattern for southeast Wyoming and western
Nebraska for early July. So will have to closely monitor boundary
layer conditions coming up over the next few days. Expect below
normal temperatures during this period with a slow warming trend by
Sunday. Showers and thunderstorms are expected each day, especially
across southeast Wyoming with some stronger storms possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 524 PM MDT Mon Jun 26 2023

Main aviation concern this evening will be an isolated strong storm
or two. Expect frequent lightning, hail, and gusty winds with any
storm. Heavy rain could also lower visibility and CIGs. Other than
an isolated storm, gusty winds are expected at western Nebraska
terminals overnight with gusts up to 30 kts possible. Increased
moisture from more easterly flow will allow for the development of
low stratus. Lowered CIGs at western Nebraska terminals but did not
go below VFR as confidence is low to medium of this occurring.
Gusty winds return Tuesday afternoon.

&&

.FIRE WEATHER...
Issued at 330 PM MDT Mon Jun 26 2023

While fuels remaining in greenup status will prevent the issuance of
any fire weather headlines, near critical weather conditions are
possible across portions of the area along and west of the Laramie
range over the next few days. Very dry air in the middle atmosphere
moving in from the west is mixing down to the surface over Carbon
and Albany counties this afternoon, producing RH below 10% in some
areas with gusty southwest winds. Much higher moisture is present
east of the Laramie range, with a very sharp dryline in between. The
dryline is expected to dance back and forth across the I-25 corridor
over the next few days, creating a low confidence forecast in RH for
the Laramie range and eastern foothills.

Tuesday looks similar to today with warm temperatures and very dry
air to the west. Expect minimum RH to drop below 15% across most of
Carbon and Albany counties, as well as portions of Platte and
Laramie counties as the dryline retreats eastward. Southwest winds
gusting over 40 MPH are also likely in the same areas. Similar on
Wednesday, but for a smaller area as moisture surges back westward
and winds lighten up a bit. Isolated showers and thunderstorms are
possible mainly east of the Laramie range each afternoon. Expect
cooler temperatures, higher humidity, and greater precipitation
chances for Thursday into the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MN
LONG TERM...TJT
AVIATION...SF
FIRE WEATHER...MN
Hazardous weather outlook, Jun 26, 2:30 AM MST, 15 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
330 AM MDT Mon Jun 26 2023

NEZ019>021-054-055-WYZ103>119-270930-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
330 AM MDT Mon Jun 26 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are not expected today. Gusty winds will
be possible across Carbon county and southern Albany county.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Daily chances for afternoon showers and thunderstorms begins on
Tuesday and are expected to continue through Friday. Some storms on
Tuesday and Wednesday may be severe with, strong winds and large
hail being the primary hazards.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-095-096-WYZ101-102-270930-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-
330 AM MDT Mon Jun 26 2023

This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few isolated thunderstorms are possible this afternoon and evening
for northern portions of southeast Wyoming and northern portions of
the Nebraska Panhandle. Some of these storms may be severe. Large
hail, potentially greater than 2 inches, and strong winds are the
primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Daily chances for afternoon showers and thunderstorms are expected
to continue through Friday. Some storms on Tuesday and Wednesday may
be severe, with strong winds and large hail being the primary
hazards.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 26, 5:55 PM MST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
655 PM MDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             10 N Horse Creek        41.55N 105.21W
06/26/2023  E1.50 inch       Laramie            WY   Public

            Picture from social media media showing
            quarter to ping pong ball sized hail.

&&

SF
Local storm report, Jun 26, 5:56 PM MST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
656 PM MDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             3 WSW Gun Barrel        41.42N 104.41W
06/26/2023  E2.75 inch       Laramie            WY   NWS Employee

            Found baseball sized hail on Highway 85
            after storm passed through.

&&
Local storm report, Jun 26, 5:59 PM MST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
659 PM MDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Hail             5 NNE Whitaker          41.47N 104.83W
06/26/2023  E1.00 inch       Laramie            WY   NWS Employee

            NWS employee reports quarter size hail.

&&

SF
Local storm report, Jun 26, 6:05 PM MST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
705 PM MDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     Tornado          3 ESE Gun Barrel        41.42N 104.29W
06/26/2023                   Laramie            WY   Trained Spotter

            Trained spotter reports tornado on the
            ground.

&&

SF
Local storm report, Jun 26, 6:18 PM MST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
718 PM MDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     Tstm Wnd Gst     Gun Barrel              41.44N 104.34W
06/26/2023  M63 MPH          Laramie            WY   Dept of Highways

            WYDOT sensor reports wind gust of 63 MPH in
            Gun Barrel, WY.

&&

SF
Local storm report, Jun 26, 6:21 PM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
721 PM MDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     Tornado          5 S Albin               41.35N 104.10W
06/26/2023                   Laramie            WY   Trained Spotter

            Trained spotter reports large rain-wrapped
            tornado on the ground.

&&

SF

The radar

The Cheyenne radar (KCYS), 68 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kimball

When
June 26, 6:29 PM MST
Where
Kimball County, 11.37 mi NW of Bushnell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.350, -104.040

Quarter sized hail was reported 11 miles NW of Bushnell.

Hail, Kimball

When
June 26, 6:48 PM MST
Where
Kimball County, 6.22 mi S of Dix
Measured
3.5 in hail
Reported by
Trained Spotter
Coordinates
41.140, -103.490

The public measured 3.5-inch diameter hail in the town of Bushnell.

Tornado, Kimball

When
June 26, 7:01 PM MST to 7:05 PM MST
Where
Kimball County, 2.99 mi SE of Oliver to 2.7 mi WNW of (Ibm)kimball Arpt
Rating
EF1
Path length
1.56 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.194, -103.758

A thin rope tornado began along Interstate 80 around 5 miles southwest of Kimball at 8:01 PM MDT. The tornado remained over mainly open farmland south of the Interstate. The tornado did impact one property, where a cinder block outbuilding was destroyed. Cinder blocks were thrown approximately 50 yards in a scattered debris pattern north of CR 28. Additionally, a large shipping container was moved off its foundation by 6 inches. Finally, a large tandem-disk plow weighing 20,000 pounds was pushed approximately 15 feet in a field just north of CR 28. The tornado dissipated about 4 miles WSW of Kimball at 8:05 PM MDT.

Hail, Kimball

When
June 26, 7:04 PM MST
Where
Kimball County, 0.69 mi S of Kimball
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
41.220, -103.660

A storm chaser reported ping-pong ball sized hail 1 mile S of Kimball.

Hail, Kimball

When
June 26, 7:10 PM MST
Where
Kimball County, 0.69 mi S of Kimball
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.220, -103.660

Ping-pong ball sized hail was reported 1 mile S of Kimball by a trained spotter.

Hail, Kimball

When
June 26, 7:12 PM MST
Where
Kimball County, Kimball
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.230, -103.660

Golf ball sized hail was reported in the city of Kimball.

Hail, Kimball

When
June 26, 7:19 PM MST
Where
Kimball County, 2.08 mi SE of Kimball
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
41.210, -103.630

An Emergency Manager reported tennis ball sized hail 3 miles SE of Kimball.

Tornado, Kimball

When
June 26, 7:29 PM MST
Where
Kimball County, 1.73 mi NE of (Ibm)kimball Arpt
Rating
EFU
Path length
0.5 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
41.200, -103.660

An NWS Employee observed a brief tornado 2 miles S of Kimball.

Hail, Kimball

When
June 26, 7:36 PM MST
Where
Kimball County, 8.31 mi S of Dix
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
41.110, -103.500

Baseball sized hail was observed 12 miles SE of Kimball by local Emergency Management officials.

Hail, Kimball

When
June 26, 7:38 PM MST
Where
Kimball County, 3.45 mi S of Dix
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
41.180, -103.490

Three-inch diameter hail was reported 4 miles S of Dix.

Hail, Kimball

When
June 26, 7:50 PM MST
Where
Kimball County, 6.22 mi S of Dix
Measured
3.5 in hail
Reported by
Public
Coordinates
41.140, -103.490

The public measured 3.5-inch diameter hail 7 miles S of Dix.

Hail, Cheyenne

When
June 26, 9:30 PM MST
Where
Cheyenne County, 0.86 mi SE of Sidney
Measured
1 in hail
Reported by
Public
Coordinates
41.140, -102.970

Quarter sized hail was reported 1 mile N of Sidney via mPING.

Hail, Cheyenne

When
June 26, 9:38 PM MST
Where
Cheyenne County, 2.5 mi ESE of Sidney
Measured
2 in hail
Reported by
Public
Coordinates
41.130, -102.940

The public reported 2-inch diameter hail 8 miles ESE of Brownson.

Thunderstorm Wind, Cheyenne

When
June 26, 9:55 PM MST
Where
Cheyenne County, 6.93 mi S of Colton
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.050, -102.870

A Mesonet station 8 miles SE of Sidney measured a 63 MPH wind gust.

Hail, Dawes

When
June 26, 11:14 PM MST
Where
Dawes County, Chadron
Measured
1 in hail
Reported by
Public
Coordinates
42.830, -103.000

Quarter sized hail was reported in the city of Chadron.

Hail, Dawes

When
June 26, 11:16 PM MST
Where
Dawes County, 3.45 mi S of Chadron
Measured
1 in hail
Reported by
Public
Coordinates
42.780, -103.000

Quarter sized hail was reported 3 miles S of Chadron.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098995, 1098996, 1099005, 1099001, 1099003, 1099002, 1099004, 1099008, 1099006, 1099007, 1099010, 1099017, 1099016, 1099019, 1099020, 1099021.